Avalanche, Teton & Gros Ventre Mountains
- When
- March 4, 3:00 PM MST to 3:05 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A 27 year old Wisconsin man was riding a snowmobile in down a steep slope near Togwotee Pass when he triggered a large slab avalanche around 3 pm. The man was wearing an avalanche airbag but was buried by 2 to 4 feet of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A 27 year old Wisconsin man was riding a snowmobile in down a steep slope near Togwotee Pass when he triggered a large slab avalanche around 3 pm. The man was wearing an avalanche airbag but was buried by 2 to 4 feet of snow. Three of his companions dug him out of the snow but it was 5 minutes before they could start CPR. He was pronounced dead at the scene around 5 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 12:40 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1240 PM MST Mon Mar 4 2019 .SHORT TERM...This afternoon through Tuesday night Another day of abnormally cold temperatures today, but thankfully skies are clear across much of the area. Subzero readings will return tonight, as clouds increase over southern and southwestern portions. Conditions will remain dry through Tuesday, with isolated snow showers possible over the northwestern mountains Tuesday. Temperatures will continue to moderate Tuesday, as a ridge builds over the area and ushers in a southwest flow pattern. Afternoon highs will largely stay in the 20s, with the western valleys reaching near the freezing mark. By Tuesday evening, snow chances begin to increase over the south and west. This will be due to the first of a series of shortwaves ejecting from a storm system off the CA coast. Snowfall amounts will be light in these areas, with 1 to 3 inches expected in the mountains after midnight Wednesday morning. This will be a precursor for additional wet weather that will impact the forecast area Wednesday and will be discussed further below. .LONG TERM...Wednesday through Monday night We look to have two main systems to worry about in the long range portion of the forecast. This first will be Wednesday into Wednesday evening. During the morning hours, any precipitaion will likely be confined to the western mountains. It will then spill east of the Divide Wednesday afternoon and especially Wednesday evening. One thing that has me pulling out what remains of my hair is the models all differ on the details of how the system will evolve. The GFS is the furthest south and keeps most of the precipitation across southern Wyoming during the day. In addition, the southwest flow it has usually means downsloping flow. The NAM is further north and actually brings some precipitation toward Natrona County in the evening. All the models focus in on Wednesday evening for the best chance of snow east of the Divide, with flow turning more northerly and upslope as low pressure moves away to the east of the area. For the most part, we have broadbrushed PoPs with the higher ones further to the south and lowering further to the north. Wednesday will likely be the mildest day we have seen in a while, with some rain possible at the onset of the precipitation. 700 millibar temperatures may rise as high as minus 3C at times, which would put snow levels at 7000 feet across southwestern Wyoming and some areas east of the Divide. It is likely that heavy precipitation could overcome this though. More settled conditions should then move in for Thursday, with dry weather east of the Divide. Temperatures may be tricky though, as a lot depends on how much snow cover there will be. Some showers will continue in the west, although any snow accumulation is expected to remain light at this time. The second system then moves in for Friday and into Friday night. There are the expected differences in timing though, depending on which model you believe. There are also differences in how fast it departs, with the European somewhat faster than the GFS. Again, we went largely with broadbrushed PoPs until we can nail down details a bit more. As to where the heaviest precipitation will fall, it depends on where the best dynamics set up and good luck pinpointing that this far out. Mainly dry conditions will dominate Sunday through much of the rest of the forecast period. It still looks like we could have another cut off low form in the Desert Southwest, but we agree with the previous shift that this would likely evolve slower than the models indicate so it may take until the middle of next week. && .AVIATION...00Z Issuance Mainly SKC and light winds are expected through the rest of the day today. Some fog could form again tonight near KBPI/KPNA, but the overall pattern doesn't support widespread fog. High clouds will increase over the south and west tonight into Tuesday. Isolated snow showers will be possible after 12Z Tuesday over the NW mountains. Gusty SW winds will return over the Wind Corridor after 18Z Tuesday. && .FIRE WEATHER... The start of the week will be quite cold for most areas, with relatively light winds. The western valleys and the far south will be the only places to rise into the 20s today. Tuesday will see a bit of a warming trend with widespread highs in the 20s and a few low 30s. Smoke dispersal will be poor to fair this afternoon. The next weather system looks to arrive over the south and west on Tuesday night into Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Hattings AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 230 AM MST Mon Mar 4 2019 WYZ001>020-022>030-051100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 230 AM MST Mon Mar 4 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Very cold temperatures will linger in most areas, with highs in the teens, and lows from near zero to 15 below zero. The far south and western valleys will break into the 20s this afternoon before returning to lows in the single digits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday and Wednesday night...Snow is possible in the western mountains with a rain and snow mix possible in the western valleys and southern Wyoming. Friday and Saturday...Snow is expected to increase across the west and south Friday afternoon and continue Friday night. Light to moderate snow may develop across the central and east Friday night through Saturday morning. Snow will taper off across the area Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812802.